MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-6-20-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned for evaluation.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the bare axium coil was successfully implanted, however, the coil failed to detach with the instant detacher (id).The detachment attempt was attempted 3 times with the id.It is unknown if manual detachment was attempted.A second id was not used.There were issues with the id.There was no patient injury.The blood flow and the anatomy were both normal.The aneurysm was in the internal carotid.It was unruptured and saccular, with a max diameter of 6 mm and a neck of 3mm.The devices were reported to have been prepared and used per the instructions for use (ifu).The catheter was flushed as stated in the ifu.
 
Event or Problem Description
Medtronic received report that the bare axium coil was successfully implanted, however, the coil failed to detach with the instant detacher (id).The detachment attempt was attempted 3 times with the id.Manual detachment was attempted once.A second id was not used.There were issues with the id.There was no patient injury.The blood flow and the anatomy were both normal.The aneurysm was in the internal carotid.It was unruptured and saccular, with a max diameter of 6 mm and a neck of 3mm.The devices were reported to have been prepared and used per the instructions for use (ifu).The catheter was flushed as stated in the ifu.The same instant detacher was able to detach additional coils.A continuous flush was used during the case.There was no noticeable damage to the coil or the pushwire.There was no resistance when delivering the coil through the catheter.
 
Additional Manufacturer Narrative
The pusher was returned without the implant coil and the instant detacher.The pusher appears to have broken at the break indicator; indicative of manual detachment attempt.The ai, coupler tube and positive indicator were found to be broken and missing from the proximal end of the pusher.Kinks and bends were found along the length of the pusher.The coin was not located against the lumen stop.No damage was found with the coin.The shield coil was present and intact.The implant coil was detached and not returned as it was implanted in the patient.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be within specification.The retainer ring inner diameter (id) was measured to be within specification.All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis findings, the axium coil was not confirmed to have non-detachment.The event cause could not be determined as the pusher was returned with the implant coil already detached.The pusher was bent at several locations; indicative of high tortuosity.Since the ai, coupler tube, positive load indicator, implant coil and instant detacher were not returned; therefore, any contribution of the ai, coupler tube, positive load indicator, implant coil and instant detacher to the issue could not be determined.Per the axium detachable coil and axium i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 att empts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, ¿in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
BARE AXIUM
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8344584
Report Number2029214-2019-00120
Device Sequence Number2035393
Product Code KRD
UDI-Device Identifier00836462010161
UDI-Public00836462010161
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2021
Device Model NumberQC-6-20-HELIX
Device Catalogue NumberQC-6-20-HELIX
Device Lot NumberA593827
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 01/24/2019
Supplement Date Received by Manufacturer05/14/2019
Initial Report FDA Received Date02/15/2019
Supplement Report FDA Received Date05/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1